British Lung Foundation
33,760 members41,219 posts

Atrovent?

Has anyone on this forum found that Atrovent seems to be a problem where heartburn and acid reflux is concerned. Been persevering with this med even though I haven't found it to be particularly effective for me and have started to suffer with heartburn. Stopped the atrovent as an experiment, have found that I'm not so breathless, certainly no difference than Just Using ventolin, and the heartburn had abated. Any input Please?

12 Replies
oldestnewest

Hi Annie. I take Spiriva (a very similar one) and both it and Atrovent are known to aggravate acid reflux. I think it’s because they relax the muscles at the bottom of the oesophagus, which stops the valve between it & the stomach working properly. Something like that anyway! I’ve definitely had more problems with reflux since starting on Spiriva, but I’m sticking with it as it helps my breathing. It doesn’t sound as if it’s working for you though.

4 likes
Reply

I would with Atrovent if it was effective but I don't find it to be. I've been persevering with it since last September so I think I've given it a good try. Also I found that in just two days of leaving it off, I don't feel so bloated and the pressure around my ribs and diaphragm seems to have lifted a great deal which was driving me crazy.

1 like
Reply

Hi Hanne 62

I'm foxy79 can I ask please have you experienced it or have seen it as I'm on perdiesoline frequently I'm on oxygen nebulizer and

1 like
Reply

Hi Foxy. Your sentence ended halfway through, not sure if you were going to add anything else, but yes it has made my reflux worse, the medication I take to control it has had to be hugely increased. Before Spiriva, I managed on 20mg nexium per day, but now I take 40mg AND 300mg ranitidine AND also gaviscon when needed. Also I started getting extremely painful oesophageal spasms, mainly at night, but raising the head of my bed by 15cm has helped that a lot. On the plus side, as I say, Spiriva has helped my breathing.

Reply

I suffer from breathing tightness esp in the evenings . I’m wondering if it’s silent reflux caused by Spiriva?

Reply

Yes reflux is a problem with these drugs need more tablets to fix that as well never ending circle it isn't it.

2 likes
Reply

Atrovent and other of the antimuscarinic type drugs commonly Tiotropium based(Spiriva, Braltus, SeeBri etc) work by relaxing the smooth muscle in the lung. They're not supposed to spill over to other areas, but they do in some cases.

Like you, I get bloating which I believe is due to the over spill acting to weaken or paralyse the peristalsis in my gut just after the stomach. I'd suggest if it can do that, it could quite viably weaken the top stomach sphincter allowing acid reflux, too.

These particular drugs make a quite significant improvement to my breathing but I can't take them for any length of time.

If you're not finding it effective AND it's causing you sides you're putting yourself through the wringer for no gain. Albeit it isn't quite as effective as the above, I take Formoterol twice daily and I have no apparent side effects. Maybe worth a try?

patient.info/medicine/formo...

3 likes
Reply

Wellthx 4 that i wondered why my rescue inhaler gave me reflux its itrothingy what you just said its all comming together now.if anybody gets solent reflux regularly please dont ignore it.its barretts somethong ots a precursor 2 cancer.skischooland hanne confirmed that 2 me the other day.

Reply

I am suffering from heartburn with another bronchodilator called Oxis which contains Formeterol it’s awfully uncomfortable Nd like you I’ve put up with it until yesterday when I decided I can’t stand anymore and I have stopped taking it I am just taking my steroid inhaler on it’s own with Ventilin only if I need it it was just making life miserable for me.

2 likes
Reply

does anybody know if seretide can cause or spill over into oesoogus-throat I think that is from human biology adding to acid reflux-thanks

Reply

For those that get heartburn but benefit from their suspect inhaler, a chat with your Dr and you could consider changing the inhaler. If reluctant to do that ask to be prescribed Omeprazole or Lansoprazole (or the like) to reduce the acid produced in your stomach.

beta.nhs.uk/medicines/lanso...

Reply

UPDATE: Firstly, I would like to thank all of you for your input, very interesting! Secondly, as an adjunct to my experiment, I used the Atrovent twice today and it was awful with chest tightness and bloating so at least I know for certain that it is not working for me as far as breathlessness is concerned. I have been using the Gaviscon tablets and these have sorted the heartburn problem. I am going to have to figure out what happens next because the flixotide and Ventolin doesn't cut it for any real length of time. Thanks all once again.

1 like
Reply

You may also like...